Duke Mathematical Journal

Symmetry of embedded genus 1 helicoids

Jacob Bernstein and Christine Breiner

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this article, we use the Lopez-Ros deformation to show that any embedded genus 1 helicoid (or “genus-one helicoid”) must be symmetric with respect to rotation by 180° around a normal line. This partially answers a conjecture of Bobenko. We also show that this symmetry holds for an embedded genus k helicoid Σ, provided that the underlying conformal structure of Σ is hyperelliptic.

Article information

Duke Math. J. Volume 159, Number 1 (2011), 83-97.

First available in Project Euclid: 11 July 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14H40: Jacobians, Prym varieties [See also 32G20]
Secondary: 37K10: Completely integrable systems, integrability tests, bi-Hamiltonian structures, hierarchies (KdV, KP, Toda, etc.)


Bernstein, Jacob; Breiner, Christine. Symmetry of embedded genus 1 helicoids. Duke Math. J. 159 (2011), no. 1, 83--97. doi:10.1215/00127094-1384791. https://projecteuclid.org/euclid.dmj/1310416363

Export citation


  • A. Alarcón, L. Ferrer, and F. Martí N, A uniqueness theorem for the singly periodic genus-one helicoid, Trans. Amer. Math. Soc. 359, no. 6 (2007), 2819–2829.
  • J. Bernstein and C. Breiner, Conformal structure of minimal surfaces with finite topology, Comment. Math. Helv. 86 (2011), 353–381.
  • A. I. Bobenko, Helicoids with handles and Baker-Akhiezer spinors, Math. Z. 229 (1998), 9–29.
  • H. M. Farkas and I. Kra, Riemann Surfaces, 2nd ed., Grad. Texts in Math. 71, Springer, New York, 1992.
  • L. Hauswirth, J. Pérez, and P. Romon, Embedded minimal ends of finite type, Trans. Amer. Math. Soc. 353, no. 4 (2001), 1335–1370.
  • D. Hoffman, H. Karcher, and F. Wei, The singly periodic genus-one helicoid, Comment. Math. Hel. 74 (1999), 248–279.
  • D. Hoffman and B. White, Genus-one helicoids from a variational point of view, Comment. Math. Helv. 83 (2008), 767–813.
  • F. J. López and A. Ros, On embedded complete minimal surfaces of genus zero, J. Differential Geom. 33 (1991), 293–300.
  • W. H. Meeks Iii, and H. Rosenberg, The geometry of periodic minimal surfaces, Comment. Math. Helv. 68 (1993), 538–578.
  • J. Pérez and A. Ros, Some uniqueness and nonexistence theorems for embedded minimal surfaces, Math. Ann. 295 (1993), 513–525.
  • B. Solomon and B. White, A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals, Indiana Univ. Math. J. 38 (1989), 683–691.
  • M. Weber, D. Hoffman, and M. Wolf, An embedded genus-one helicoid, Ann. of Math. (2) 169 (2009), 347–448.
  • B. White, Existence of smooth embedded surfaces of prescribed genus that minimize parametric even elliptic functionals on $3$-manifolds, J. Differential Geom. 33 (1991), 413–443.